1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP
    Dismiss Notice

Health - Lump in vein several weeks post-IV

Discussion in 'Heroin' started by malsat, Mar 15, 2010.

  1. malsat

    malsat Gold Member

    Reputation Points:
    2,016
    Joined:
    Dec 6, 2007
    Messages:
    1,676
    Male from earth
    My friend the addict (who, sadly, lacks internet access now due to life circumstances) tells me she has a lump in one of her veins in her elbow crook where she injected dope 3 weeks ago. The skin around the site has healed by this point but the lump remains. It's sort of hard to the touch although she thinks it may have softened up or even decreased in size somewhat over the past 3 weeks (although she admits she could easily be wrong about that).

    Is this a blood clot or what? Should she be worried about it? Could it be serious?
     
  2. Helene

    Helene Gold Member

    Reputation Points:
    2,389
    Joined:
    Jul 27, 2009
    Messages:
    1,230
    Female from U.K.
    What you're describing could be a minor shallow vein thrombophlebitis - this is caused when a shallow vein is damaged (through injecting, in this case). This is not the same as the dangerous deep vein thromboses (DVT's) that you may have heard of. When blood clots form in the shallow, superficial veins which lie just under your skin (such as those which one would inject into in their arms), the condition is known as superficial thrombophlebitis. These superficial blood clots are different to DVT and are much less serious.

    DVT's occur in deep veins, such as the veins in your legs, and are associated with injecting into ones femoral (groin) or deep leg veins. The veins in the crook of your elbow are much shallower, and so a slight thrombosed lump does not have any major health risks - unlike with a DVT, where one risks a part of the clot breaking off and travelling to the brain or lungs, leading to a brain haemorrhage or pulmonary embolism, which can cause instant death. I know two people who have died in this way in the past six months, both of whom had been injecting into their groin for many years... Signs of a DVT include swelling of part or all of the limb, pain, skin feeling shiny, tight or hard, redness, skin feeling warm or hot to the touch.

    Just to clarify, what you described gives no indication of this person having a DVT. If the lump is clot related, it is likely to be a superficial thromophlebitis, not a deep vein thrombosis.

    It is probably more likely that this lump could be a result of one of the following two things:

    Firstly, it could just be a hardened area of scar tissue. When one injects repeatedly into the same spot, the surrounding tissue hardens and goes kinda gristly. I know that if my good friend tried to inject into the crook of her elbow now she would have a pretty hard time getting the needle through the hard, gristly, sclerosed tissue. Basically, all that trauma of years of sticking a needle into a vein causes the flesh to scarify and harden.

    Or this lump could simply be there because as a result of missing a small amount of a hit. As long as an infection has not developed, your friend could have what is known as a sterile abscess. This is basically a small amount of some contaminant or foreign body that is trapped in your flesh. It can take few months for a sterile abscess to be dealt with by your body's immune system, my associate has had a small lump on her hand the size of a pea for a few months now - it's steadily getting smaller, it was the size of a small marble to begin with, but still kinda noticeable.

    As long as there is no sign of infection this should not cause too much concern. Localised signs of infection include redness, increased swelling, the area feeling hot, tenderness or soreness. More generalised signs of infection include a raised temperature, shivering, sweating, aching, headache etc. If any of these occur, it would be a very good idea to seek medical advice.

    Odd little lumps and bumps unfortunately come with the territory of injecting heroin. It's very difficult to avoid encountering something like this if one injects for any length of time. The best thing one can do is ensure that they maintain a good injecting practice (using new works every time, keeping things clean and sterile etc), and that they pay attention to anything that gives them cause for concern, seeking medical advice when necessary. Just keep an eye on the arm, it doesn't sound too serious to me, but if you get worried, advise your friend to see their GP.

    Hope that has helped to put your mind at rest a little,

    H
     
    Last edited: Mar 15, 2010
  3. At a CrossRoads

    At a CrossRoads Newbie

    Reputation Points:
    76
    Joined:
    Mar 9, 2010
    Messages:
    53
    Male from U.S.A.
    As the previous swimmer posted, it could be a sign of deep vein thrombosis. Otherwise, SWIM would think that your friend has an abscess. You should check out the health and safety section and read what symptoms match your friend the best.
    Here is a link http://www.drugs-forum.com/forum/showthread.php?t=28116 to the health section SWIM was talking about. However, if the situation does not improve, medical attention should be received immediately because hiding it isnt worth ruining SWIY's health. Hope this helps.
     
  4. Helene

    Helene Gold Member

    Reputation Points:
    2,389
    Joined:
    Jul 27, 2009
    Messages:
    1,230
    Female from U.K.
    I think you may have misunderstood my above post; I thought that I had made it quite clear that in my opinion the symptoms listed by the OP (a small, localised lump at an IV site in the crook of ones arm) do not indicate the presence of a deep vein thrombosis (DVT).

    I hoped that I had got that point across by stating the following -
    Just to reiterate: DVTs usually occur in legs, it is very uncommon for one to develop in an arm. It is even more unlikely that a DVT could develop in someone's arm as a result of their injecting into the superficial veins there. As the name suggests, deep vein thromboses occur in deep veins, not the shallow veins just under the skin which one might inject into.

    DVTs are most likely to occur (as a result of IV heroin use) when one injects into their femoral vein (groin). When my partner had a DVT his whole leg swelled up to about twice its original size, and went darkish red. The skin was all stretched taught and almost shiny, and he was in a hell of a lot of pain and could not walk. A small localised lump at an IV site is not in itself indicative of a DVT, it is much more likely to be the result of one of the other things I suggested in my above post.

    Hopefully that has cleared up any misunderstanding.

    H